Alert archive / New York / Special Marine Warnings in 2011

Special Marine Warning 19, NWS Buffalo, NY

May 29, 2011

NWS Buffalo, NY issued this special marine warning at May 29, 2011, 8:03 PM EDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2011, 8:03 PM EDT (00:03 UTC)
Expired
May 29, 2011, 9:30 PM EDT
In force
87 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 29, 7:33 PM EDT, 30 minutes earlier.

Area forecast discussion, May 29, 7:33 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY LIFT NORTH OF THE REGION OVERNIGHT...
SPARKING A FEW SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A
HIGH PRESSURE RIDGE WILL THEN BUILD NORTH AND EAST ACROSS OUR
REGION AND BRING UNSEASONABLY WARM TEMPERATURES FOR MONDAY AND
TUESDAY. A WEAK COLD FRONT WILL CROSS THE EASTERN LAKES EARLY
WEDNESDAY AND BE FOLLOWED BY COOLER DRY CONDITIONS FOR THE REST OF
THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 615 PM...WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS
HAVE FINALLY FIRED ALONG THE SOUTH EDGE OF THE LAKE ERIE BREEZE
FROM FAR SOUTHERN CHAUTAUQUA COUNTY EAST INTO INTERIOR SECTIONS OF
THE FINGER LAKES. SO FAR...THIS ACTIVITY HAS REMAINED RATHER
TAME...THOUGH WE WILL LIKELY CONTINUE TO SEE SUCH POPCORN-TYPE
SHOWERS/STORMS DEVELOP ACROSS THIS AREA THROUGH EARLY THIS
EVENING...AS WELL AS ACROSS INTERIOR PORTIONS OF THE NORTH
COUNTRY.

FURTHER TO THE NORTH AND WEST...MUCH OF THE REMAINDER OF THE AREA
HAS BEEN AT LEAST SOMEWHAT STABILIZED BY LAKE BREEZES OFF LAKES
ERIE AND ONTARIO. A SOUTHWEST-NORTHEAST ORIENTED AXIS OF LIGHT
SHOWERS HAS DEVELOPED ACROSS THE LAKES THEMSELVES DUE TO SOME WEAK
ELEVATED INSTABILITY ALONG AND NORTH OF THE SURFACE WARM
FRONT...HOWEVER I CURRENTLY EXPECT THIS TO REMAIN RATHER LIGHT
AND WIDELY SCATTERED TO SCATTERED IN NATURE...THUS THIS WILL NOT
BE OF MUCH SIGNIFICANCE.

OTHERWISE...ALL EYES REMAIN ON THE CONVECTIVE COMPLEX TO OUR
WEST. THE LEADING EDGE OF THIS HAS REACHED THE DETROIT AREA AND
FAR WESTERN LAKE ERIE AS OF THIS WRITING...AND EXTRAPOLATION
WOULD EVENTUALLY BRING THIS SYSTEM EAST INTO CHAUTAUQUA COUNTY
BETWEEN 8 AND 9 PM...AND THE REMAINDER OF FAR WESTERN NEW YORK
BETWEEN 9 AND 10 PM. THE BIG QUESTION AT THIS TIME IS EXACTLY HOW
WELL THIS AREA WILL HOLD TOGETHER AND HOW STRONG IT WILL REMAIN AS
IT CROSSES THE COOLER WATERS OF LAKE ERIE AND OUTRUNS ITS SUPPORTING
LOW LEVEL JET...TWO FACTORS THAT SHOULD AT LEAST INDUCE SOME
WEAKENING AND MAY LOWER THE SEVERE POTENTIAL FOR OUR AREA. FOR
NOW...HAVE LEFT LIKELY POPS IN PLACE ALONG WITH A MENTION OF GUSTY
WINDS FROM THE GENESEE VALLEY WESTWARD LATER ON THIS
EVENING...WITH THE THOUGHT THAT ENOUGH OF THIS MCS WILL REMAIN
INTACT TO LEAD TO AN INCREASED LIKELIHOOD OF CONVECTION LATER ON
THIS EVENING.

RELEVANT PORTIONS OF THE EARLY AFTERNOON NEAR TERM DISCUSSION
FOLLOW...

AS FOR SEVERE WEATHER AND FLOOD POTENTIAL...WIND PROFILES BOTH
OBSERVED ON THE VAD WIND PROFILE AND RUC ARE A BIT STRONGER THAN 12Z
NAM/GFS FORECASTS...SHOWING A MODEST AMOUNT OF DIRECTIONAL/SPEED
SHEAR. 850 MB WINDS STILL ONLY ABOUT 30 KTS...INCREASING TO 40 KTS
AT 700 MB. THIS MAY BE JUST ENOUGH TO HELP ORGANIZE CONVECTION THAT
DOES DEVELOP. SEE A SLIGHT RISK FOR SEVERE WEATHER WITH STORMS THIS
AFTERNOON...WITH THE BIGGEST QUESTION BEING THE EXTENT OF INITIATION.
RISK IS A BIT HIGHER THIS EVENING WITH THE COMPLEX...WITH WIND
DAMAGE A POTENTIAL ISSUE IF THE COMPLEX HOLDS TOGETHER. WITH
PRECIPITABLE WATER VALUES AROUND 1.50 INCHES...LOCALIZED FLOODING
REMAINS A POSSIBILITY IN ANY SLOW MOVING STORMS. WILL INTRODUCE
GUSTY WINDS INTO ZFP AND GRIDS...AND WILL TWEAK HWO TO REFLECT
LATEST THINKING.

OTHERWISE...COMPLEX SHOULD EXIT FROM WEST TO EAST LATE
TONIGHT...WITH OTHERWISE DRY CONDITIONS LIKELY. TEMPERATURES SHOULD
REMAIN ON THE WARM SIDE...WITH FOG POSSIBLE NEAR THE
LAKES...ESPECIALLY WHERE AN ONSHORE FLOW IS IN PLACE.

MONDAY LOOKS TO BE A HOT ONE...WITH HIGHS ROUGHLY 3 TO 5 DEGREES
WARMER THAN TODAY IN MOST LOCATIONS. CHANCES FOR RAIN APPEAR
MINIMAL...WITH NAM/GFS MOS POPS LOOKING OVERDONE. LINGERING
BOUNDARY MAY PRODUCE AN ISOLATED SHOWER/SPRINKLE DURING THE MORNING
HOURS...BUT IN LARGE IT SHOULD BE A FAIR DAY...WITH MORE SUN IN THE
AFTERNOON THAN IN THE MORNING.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MONDAY NIGHT AND TUESDAY A STRONG MID/UPPER LEVEL RIDGE WILL
CONTINUE TO BUILD INTO THE OHIO VALLEY AND MUCH OF THE EASTERN
CONUS...FORCED BY DOWNSTREAM HEIGHT RISES AHEAD OF A STRONG HIGH
PLAINS SHORTWAVE. THE RESULTING LOW LEVEL FLOW RESPONSE WILL
CONTINUE TO FORCE A WARM FRONT TO LIFT SLOWLY NORTH ACROSS LAKE
ONTARIO AND CENTRAL NY MONDAY NIGHT...REACHING NORTH OF THE SAINT
LAWRENCE VALLEY BY TUESDAY AFTERNOON. THERE IS JUST A VERY SLIGHT
CHANCE OF AN ISOLATED SHOWER OR STORM ALONG THE RETREATING WARM
FRONTAL BOUNDARY...BUT WILL CONTINUE TO KEEP THE FORECAST OPTIMISTIC
AND DRY. ONCE IN THE WARM SECTOR...VERY WARM MID LEVEL TEMPERATURES
WILL EFFECTIVELY CAP THE ATMOSPHERE TO DEEP MOIST CONVECTION.

TUESDAY WILL BE THE HOTTEST DAY OF THE YEAR SO FAR AS THE REMNANTS
OF AN EML /ELEVATED MIXED LAYER/ PLUME ADVECTS OVER THE LOWER LAKES
WITH 850MB TEMPS AROUND +20C. THIS WILL SUPPORT HIGHS IN THE LOWER
90S ACROSS LOWER ELEVATIONS AWAY FROM LAKE INFLUENCES. A SOUTHWEST
FLOW OFF LAKE ERIE WILL KEEP THE BUFFALO METRO AREA AND LAKE ERIE
SHORE IN THE MID TO UPPER 80S...AND A LAKE BREEZE OFF LAKE ONTARIO
MAINLY EAST OF ROCHESTER WILL DO THE SAME THERE. THE RECORD OF 90
AT BUF IS PROBABLY SAFE DUE TO THE LAKE ERIE BREEZE...BUT ROC HAS A
SHOT AT THEIR RECORD OF 91.

LATER TUESDAY NIGHT AND WEDNESDAY THE NORTHERN HIGH PLAINS TROUGH
WILL LIFT ENE TOWARDS JAMES BAY...TAKING THE MAJORITY OF THE LARGE
SCALE FORCING FOR ASCENT WELL NORTH INTO CANADA. A TRAILING SURFACE
COLD FRONT WILL CROSS THE LOWER LAKES LATE TUESDAY NIGHT AND
WEDNESDAY MORNING AND PROVIDE THE FOCUS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT. OVERALL...THE LACK OF LARGE SCALE FORCING
AND DEEP LAYER MOISTURE MAY LIMIT COVERAGE OF CONVECTION ALONG THIS
FRONT...AND VERY WARM MID LEVEL TEMPS IN THE WARM SECTOR AHEAD OF IT
MAY BE DIFFICULT TO OVERCOME AND LIMIT INSTABILITY. THE TIMING OF
FROPA IS ALSO UNFAVORABLE DURING THE LOW POINT OF THE DIURNAL CYCLE.
GIVEN ALL THE NEGATIVES FOR NOW WILL JUST KEEP POPS IN THE CHANCE
RANGE.

ANY SHOWERS WEDNESDAY MORNING WILL QUICKLY END FROM WEST TO EAST
FOLLOWING THE FRONTAL PASSAGE. AIRMASS INITIALLY IS NOT THAT COOL
BEHIND THE FRONT...SO SOME AFTERNOON SUNSHINE SHOULD HELP BOOST
TEMPS INTO THE UPPER 70S TO LOWER 80S ACROSS WESTERN NY AND EVEN MID
80S FROM THE GENESEE VALLEY TO CENTRAL NY. HIGH PRESSURE WILL NOSE
INTO THE REGION WEDNESDAY NIGHT WITH A MAINLY CLEAR AND SEASONABLE
NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AFTER THE FIRST TASTE OF MID-SUMMER HEAT AND HUMIDITY EARLY THIS
WEEK...A PATTERN CHANGE WILL BRING TEMPS BACK CLOSE TO AVERAGE FOR
LATER IN THE WEEK AS A TROUGH BECOMES ESTABLISHED...AT LEAST BRIEFLY
ACROSS NEW ENGLAND. PAST FEW RUNS OF THE MEDIUM RANGE GUIDANCE HAS
BACKED OFF ON THE AMPLITUDE OF THIS TROUGH AND THUS THE AMOUNT OF
COOLING...WITH THE GFS NOW THE LEAST AGGRESSIVE IN BRINGING COOL AIR
INTO THE REGION. THE ECMWF HAS MAINTAINED BETTER CONSISTENCY...AND
STILL DROPS 850MB TEMPS TO ABOUT +6C FOR THURSDAY. WILL FOLLOW THIS
IDEA IN ORDER TO MAINTAIN SOME SEMBLANCE OF FORECAST CONTINUITY
WHICH WAS PREVIOUSLY QUITE COOL FOR THURSDAY AND FRIDAY. HAVE JUST
NUDGED TEMPS UP A FEW DEGREES FROM THE PREVIOUS FORECAST.

THURSDAY WILL BE DRY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION
AND ANY WRAP AROUND MOISTURE REMAINS ACROSS NORTHERN NEW ENGLAND. BY
FRIDAY FORECAST UNCERTAINTY INCREASES SOMEWHAT. NOW THAT THE
FORECAST TROUGH IS NOT AS DEEP...LATEST GFS/ECMWF NOW PLACE A
BAROCLINIC ZONE ACROSS WESTERN NY BY AFTERNOON...WHICH WOULD ACT AS
A CORRIDOR FOR CLUSTERS OF SHOWERS AND STORMS TO TRAVEL ON IN
NORTHWEST FLOW ALOFT. GIVEN THE FORECAST UNCERTAINTY AT THIS TIME
RANGE AND THE RECENT CHANGE FROM PREVIOUS MODEL TRENDS...WILL KEEP
THE FORECAST DRY FOR NOW AND SEE IF FUTURE MODEL RUNS CONTINUE THIS
TREND.

THROUGH NEXT WEEKEND EXPECT A MODERATING TREND WITH TEMPS CREEPING
BACK TO SLIGHTLY ABOVE AVERAGE. AGAIN HAVE MAINTAINED A DRY
FORECAST...BUT POPS MAY EVENTUALLY NEED TO BE INTRODUCED IF IT
APPEARS CONVECTION MAY MOVE INTO THE AREA.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...UPSTREAM CONVECTIVE COMPLEX IS SPLITTING IN TWO AS IT
WORKS ACROSS LAKE ERIE AND SOUTHERN ONTARIO...WITH ITS STRONGEST
NORTHERN AND SOUTHERN LINE SEGMENTS MOSTLY LOOKING TO PASS TO THE
NORTH AND SOUTH OF THE AREA JUDGING FROM RECENT RADAR TRENDS. IN
BETWEEN...MORE SCATTERED/DISORGANIZED CONVECTION HAS DEVELOPED...
AND THIS WILL TRACK ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST
FROM THIS EVENING ON THROUGH THE EARLY OVERNIGHT HOURS. AT THIS
TIME...EXPECT THAT LOCALIZED REDUCTIONS TO IFR/MVFR AND SOMEWHAT
GUSTY WINDS WILL BE POSSIBLE WITHIN ANY STRONGER CONVECTION...WITH
LARGELY VFR CONDITIONS CONTINUING OTHERWISE.

AFTER THE PASSAGE OF THIS AREA OF CONVECTION...LARGELY VFR
CONDITIONS WILL RETURN OVERNIGHT...WITH SOME MVFR POSSIBLE IN
PATCHY LIGHT FOG. ALL SITES SHOULD THEN GO TO VFR MONDAY
MORNING AS ANY LINGERING PATCHY FOG QUICKLY BURNS OFF...WITH
VFR CIGS EVENTUALLY SCATTERING OUT SOUTH OF LAKE ONTARIO WITH
INCREASING RIDGING/SUBSIDENCE.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY...VFR.
TUESDAY NIGHT...VFR/MVFR WITH A CHANCE OF MORNING SHOWERS.
WEDNESDAY THROUGH FRIDAY...MAINLY VFR.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY WILL GRADUALLY LIFT NORTH OF THE LAKE
TONIGHT INTO MONDAY. LOOKS FOR LIGHT VARIABLE WINDS...FINALLY
TURNING SOUTHERLY LATER MONDAY INTO TUESDAY. THE NEXT FEATURE OF
NOTE WITH BE A COLD FRONTAL PASSAGE WEDNESDAY MORNING. GUSTY
WESTERLIES WILL FOLLOW THIS FRONT. COLD ADVECTION SHOULD RESULT IN
FRESH TO BRISK WEST TO NORTHWEST WINDS LATER WEDNESDAY INTO THURSDAY
WITH THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS.

EXPECT AREAS OF FOG TO BE AN OCCASIONAL ISSUE ON THE WATERS...MORE
SO EARLY THIS MORNING AND AGAIN TONIGHT AS WARM MOIST AIR
MOVES ACROSS THE RELATIVELY COOL WATERS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/JJR
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...APFFEL/JJR
MARINE...APFFEL/SFM/TJP
Hazardous weather outlook, May 29, 2:47 PM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SUN MAY 29 2011

NYZ001>008-010>014-019>021-085-301900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
247 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE SCATTERED TO WIDELY SCATTERED THUNDERSTORMS THROUGH
THE REMAINDER OF THE AFTERNOON. THEN THE REMNANTS OF A CONVECTIVE
COMPLEX WILL APPROACH WESTERN NEW YORK THIS EVENING...WITH THIS FEATURE
LIKELY TO GRADUALLY WEAKEN AS IT MOVES ACROSS THE REGION
OVERNIGHT. THERE IS A SLIGHT CHANCE THAT THERE WILL BE STRONG
WINDS AND LOCALIZED FLOODING WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
247 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE REMNANTS OF A CONVECTIVE COMPLEX WILL APPROACH WESTERN NEW
YORK THIS EVENING...WITH THIS FEATURE LIKELY TO GRADUALLY WEAKEN
AS IT MOVES ACROSS THE REGION OVERNIGHT. THERE IS A SLIGHT CHANCE
THAT THERE WILL BE STRONG WINDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:34 PM EDTSevere Thunderstorm WarningBUFChautauqua56 min
May 29, 8:58 PM EDTSpecial Marine WarningBUF62 min
May 29, 9:17 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua58 min
May 29, 9:24 PM EDTSpecial Weather StatementBUFErie, Niagara51 min
May 29, 9:42 PM EDTSpecial Marine WarningBUF33 min
May 29, 9:57 PM EDTSpecial Marine WarningBUF63 min
May 29, 10:04 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus56 min
May 29, 10:18 PM EDTSpecial Weather StatementBUFGenesee, Livingston, Monroe, Orleans, Wyoming57 min
May 29, 10:21 PM EDTSevere Thunderstorm WarningBUFAllegany, Genesee, Livingston, Wyoming34 min
May 29, 10:27 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans63 min
May 29, 10:30 PM EDTSevere Thunderstorm WarningBUFAllegany26 min
May 29, 10:41 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Ontario, Wyoming50 min
May 29, 10:57 PM EDTSpecial Marine WarningBUF63 min
May 29, 11:13 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne62 min
May 29, 11:39 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne66 min
May 29, 11:44 PM EDTSpecial Marine WarningBUF46 min
May 30, 12:31 AM EDTSpecial Weather StatementBUFLewis74 min

Nearby

Special Marine Warnings in New York, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.